Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 28, NWS Wilmington, NC

August 18, 2018New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 18, 2018, 7:43 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 19, 2018, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2018, 7:43 PM EDT (23:43 UTC)
In effect from
Aug 19, 2018, 6:00 AM EDT
Expired
Aug 19, 2018, 9:00 PM EDT
In force
15 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

012 
WHUS42 KILM 182343
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
743 PM EDT Sat Aug 18 2018


NCZ106-108-SCZ054-191000-
/O.CAN.KILM.BH.S.0027.000000T0000Z-180819T0000Z/
/O.NEW.KILM.BH.S.0028.180819T1000Z-180820T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
743 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday through
Sunday evening. The Beach Hazards Statement for this evening has 
been cancelled.

Southwesterly winds between 10 and 15 knots with higher gusts will 
create a strong south to north longshore current for the east facing
beaches of Horry, New Hanover, Pender counties on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

&&

$$

SCZ056-191000-
/O.NEW.KILM.BH.S.0028.180819T1000Z-180820T0100Z/
Coastal Georgetown-
743 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday through
Sunday evening.

Southwesterly winds between 10 and 15 knots with higher gusts will 
create a strong south to north longshore current for the east facing
beaches of Georgetown County on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

&&

$$

47
2 follow-up statements
406 
WHUS42 KILM 190853
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
453 AM EDT Sun Aug 19 2018



NCZ106-108-SCZ054-056-200000-
/O.CON.KILM.BH.S.0028.180819T1000Z-180820T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
453 AM EDT Sun Aug 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

Southwesterly winds between 10 and 15 knots with higher gusts will 
create a strong south to north longshore current for the east facing
beaches across the area on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

&&

$$

19
615 
WHUS42 KILM 200054
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
854 PM EDT Sun Aug 19 2018


NCZ106-108-SCZ054-056-200200-
/O.EXP.KILM.BH.S.0028.000000T0000Z-180820T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
854 PM EDT Sun Aug 19 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...

Strong southerly surface winds have decreased this evening. As a 
result, strong south to north longshore currents have subsided and 
no longer expected.


$$

47

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 7:38 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 18, 7:38 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
738 PM EDT Sat Aug 18 2018

.SYNOPSIS...
High pressure offshore will maintain warm and humid summertime
weather, with a chance of showers or a thunderstorm each day. A
cold front is expected to cross the coast late next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM Saturday...Convection over the local area was
isolated in coverage early this evening, but looking at radar
upstream, should see an increase through late this evening.
Models continue to show upper ridge slipping farther south and
east while shortwave digs and moves eastward toward the area
later this evening into overnight. Therefore have continued
previous trend showing uptick in activity into later this
evening. Western portion of forecast area remains in a marginal
risk for severe thunderstorms as CAPE runs up near 2000 in deep
fairly unidirectional winds up to 30 kts through the low levels
with pcp water values up near 2.25 inches still likely later
this evening. This may lead to damaging wind gusts in any
stronger storms.

Previous discussion:Mid-level cloudiness earlier in the day has
reduced the degree of instability to this point. Cumulus
development has been inhibited/reduced, and therefore PoP
forecast has been modified/delayed accordingly. Low amplitude
shortwave energy will move overhead late tonight, and although
potential for convection will continue, hi-res guidance is not
looking all that impressive. Some of the cumulus clusters
developing over central SC early this afternoon will bring
scattered showers and/or a rumble of thunder east of the I-95
corridor through early evening, but the best chance for activity
to reach the coast would be after midnight. The 500 mb
shortwave trough will continue to flatten out on Sunday, but
instability will be moderate and the airmass will be primed with
precipitable water of 2.1-2.2". Therefore scattered
thunderstorms will once again be expected to develop as daytime
heating progresses.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 310 PM Saturday...Looking at a "wet" period for this go
around. For the summer time across the FA, this means higher
than normal POPs for convection, ie. normal 24 hr pops run from
31 to 38 percent. For the 2 nights, we are basically advertising
35 to 45 POPs and for daytime Mon, 40 to 65 Pops. Temps thru
the period will be advertised with a shrinking diurnal range due
to opaque cloudiness and increasing pcpn coverage thru the
period.

The wx features affecting the FA this period that will maintain the
hier than the norm POPs include the Bermuda high anchored well
offshore from the SE U.S. Coast and the Piedmont trof initially
followed by a stalling frontal boundary that stalls and temporarily
takes it's place. As a result, you have the "daily" or diurnally
induced convection with "normal" POPs being advertised. And now
factor in a mid-level s/w trof that approaches and pushes across Sun
night to east of the FA during Mon. This leaves a temporary s/w mid-
level ridge for Mon with  slightly lowered POPs as a result. A much
better amplified  mid-level s/w trof will approach the FA Mon night
and beyond.

Have indicated increasing POPs across the FA during Mon evening thru
Tue daybreak. Weak mid-level vorts are progged to rotate across the
FA during this period. Any one of these combined with ongoing
thunderstorm activity, could peak the ILM SVR thresholds. At this
point, will only indicate isolated coverage at best during Mon
aftn/evening but would not be surprised for convection to pop up
during the overnight periods that potentially could breach advisory
or warning thresholds.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Tuesday will be another seasonable day with
respect to temperatures and zonal flow may limit convection until
later in the day at which time some shortwave energy impinges from
the west. Increasing troughiness over the Great Lakes will push a
cold front into the Carolinas on Wednesday leading to an increase in
rain chances and possibly cooler high temperatures due to cloud
cover. This slow moving boundary will take until Thursday night to
push through, maintaining the trend towards wetter and cooler
weather. This puts us on the cool side of the boundary Friday and
Saturday. Highs both days could stay capped in the lower 80s. The
front will remain close enough offshore to keep rain in the
forecast. Late period surface weather progs look more like those
often seen in the cool season.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...Shower and thunderstorm activity has been very isolated
thus far today, and currently just showers are being noted near
KILM. Slightly higher coverage of showers and thunderstorms are
noted northwest of KFLO/KLBT.

Latest hi-res guidance indicates best chances for any impact of
convection to the terminals will be 02-03Z KFLO/KLBT, and coastal
terminals mainly north of KCRE/KMYR 04-06Z. Have maintained only
mentioned of VCSH for KILM/KCRE/KMYR at that time as instability is
expected to be weaker. Shower chances dwindle afterwards.

Extended Outlook...Scattered showers and thunderstorms will be
possible mainly each afternoon and evening through Thursday,
accompanied by potential MVFR conditions.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 700 PM Saturday...So far seas mainly in the 3 to 4 ft
range, but still expecting some 5 fters overnight. Winds have
held in a 15-20 knot range so far today, with occasional gusts
to 25 knots...even 29 knots at 41037. This is occurring as a
result of Bermuda high pressure offshore, a Piedmont trough
across central NC and upstate SC, and 700-850 mb jet approaching
30 knots. The gradient magnitude is expected to weaken a little
after sunset, but gusts of 20 to 25 knots will remain possible
overnight as the jetting just off the surface will persist.
Also, will see some afternoon enhancement of the pressure
gradient once again beginning by early afternoon Sunday. Will
add a Small Craft Exercise Caution headline that will continue
through 6 PM Sunday.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...The main wx features that affect the
local area are the shunted southward Bermuda high and across the
central Carolinas, the Piedmont trof early on, with a stalled
frontal boundary taking it's place early next week. With the
center of the sfc Bermuda high located a good distance offshore
from the Southeast U.S. Coast, the sfc pg will remain tightened
between "it" and the inland trof/cold front thruout this period.
The sfc winds will mainly run from the SW at 15 to 20 kt with
few to occasional gusts around 25 kt.

Significant seas will remain risen due to the active SW wind regime.
The wind driven waves at 4 to 6 second periods will dominate the
overall seas spectrum and range from 2 to 4 ft thruout. The
exception will be the NC waters where 5 foot seas will occur from
Sun night into early daytime Mon. An underlying ESE ground swell at
9 to 11 second periods will remain present but limited in magnitude.

Overall, mariners can expect a rather bumpy boat ride especially
when venturing out into the Atlantic open waters. The other menace
to boaters will be the increasing coverage of showers and
thunderstorms. The main wx features from this convection will be: 1.
Possible wind gusts to 30 kt or hier, 2.
Horizontal vsby temporarily reduced to 1 nm or less in moderate to
heavy rain, and 3. Increasing Cloud to ocean sfc lightning
strikes.

LONG TERM /TUESDAY THROUGH THURSDAY/...

As of 300 PM Saturday...Long standing southwesterly flow still in
place early in the period as a cold front approaches from the NW.
This boundary and its associated pressure trough could briefly cause
winds to surge by a few knots early Wednesday; only to relax with
the further approach later in the day. The front then pushes through
on Thursday yielding a turn to northerly winds. The 4 ft seas will
likely be pushed outside of the forecast zones as this occurs.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT Sunday through Sunday
     evening for SCZ054-056.
NC...Beach Hazards Statement from 6 AM EDT Sunday through Sunday
     evening for NCZ106-108.
MARINE...None.

&&

NEAR TERM...RGZ/CRM
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, Aug 18, 7:37 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
737 PM EDT Sat Aug 18 2018

AMZ250-252-254-256-192345-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
737 PM EDT Sat Aug 18 2018

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-192345-
Coastal Brunswick-
737 PM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-192345-
Coastal Pender-Coastal New Hanover-Coastal Horry-
737 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong long shore current expected through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-192345-
Coastal Georgetown-
737 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
192345-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
737 PM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Damaging wind gusts possible in isolated stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:01 AM EDTBeach Hazards StatementILMNew Hanover, Pender15 hr
Aug 17, 9:05 PM EDTSpecial Weather StatementILMDarlington55 min
Aug 17, 9:49 PM EDTSpecial Weather StatementILMFlorence56 min
Aug 17, 10:22 PM EDTSpecial Weather StatementILMDillon53 min

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.